Monday, November 17, 2014

Wait, what's that symptom called?

Many of my long-time readers know that I've been experiencing menopausal symptoms since I was about 30. And then I took a whole bunch of drugs to try and get pregnant, and I experienced what felt like every other possible hormone-related symptom. 

I have a new one. If I think about it, it's been coming on slowly for a few months now, but it was very mild and I guess I always assumed it was related to the weather. But I started taking a low-dose HRT (Estrogel Propak) and now I see it for what it really is: a symptom of decreasing estrogen levels that makes me think I'm losing my fucking mind. 

It's called formication. No, read it again. Right. With an "m". 

And it's the feeling that your skin is crawling right off your body. If you Google it (and many of you have probably already done so), you'll see that it is also described as a feeling that there are insects crawling all over your body. It's a symptom that people with the DTs sometimes get.

I've had one really bad episode and a couple of somewhat bad episodes so far. The bad episode actually started while I was driving, and that wasn't something I want to repeat. I got home and took an antihistamine - there was no rash, but I was so itchy that I thought I must be having some kind of allergic reaction. Then I had a sudden thought that it might be related to the new drugs I'm on and googled "skin crawling + estrogen" and it all made sense. This also may explain the very random hives I've been getting every so often (like, one hive at a time, on my face, with no explanation) for the past few years. 

It gets better once I take my daily dose of hormones, which I do in the evening, no earlier than 9pm. The problem is that it often starts around 7pm, and I don't want to keep taking my hormones earlier and earlier or I'll end up taking them at noon, which is ridiculous and ill-advised, as they make me sleepy. 

So it looks like I just try not to scratch for an hour or so each night. But holy crap, it is maddening. Like, "tie me up in a straight-jacket and put me in a padded cell" kind of crazy-making. And I KNOW what's going on. 

So, ladies, as you approach menopause, be aware of some of the symptoms of decreasing estrogen levels. Because otherwise, you'll think you're losing your ever-loving mind. 

1 comment:

  1. Do the hormones help a lot? It sucks that you are going through this. I had never heard of it before. Thanks for the heads-up... Menopause is coming for me.
    (But not today-oufff)